Risk of bradycardia and syncope associated with the use of cholinesterase inhibitors in patients with Alzheimer disease and related dementias: A systematic review and meta-analysis

Read full text
Authors: Chijioke M. Okeke, Tenia Slade, Sarah Beth Tucker, Olivia Whitworth, Amey Rane, Bryan L. Love, Ibraheem M. Karaye, Saud Mohammad Alsahali, Nasim Maleki, Nawaf M. Alotaibi, Douglas Thornton, Karen McGee
+1 more Ismaeel U. Yunusa
Cited by: 0
References: 57

Abstract

Background: Cholinesterase inhibitors (ChEIs) may potentiate acetylcholine’s effect on vagal stimulation of the heart, potentially leading to bradycardia and syncope. Evidence for this association is limited, and clinicians may be unaware of the risk. Objective: This study aimed to systematically review and perform an up-to-date meta-analysis of the risk of bradycardia and syncope among patients with Alzheimer disease and related dementias (ADRD) treated with ChEIs. Methods: PubMed, Embase, Cochrane Library, and reference lists were searched from inception to June 15, 2024. Eligible studies included randomized controlled trials (RCTs) and observational studies. Three reviewers independently extracted data per the Preferred Reporting Items for Systematic Reviews and Meta-Analyses guidelines and assessed quality using National Heart, Lung, and Blood Institute tools. Random-effects modeling was used to estimate pooled relative risks (RRs) and 95% CIs. Outcomes were bradycardia and syncope. Results: Of 310 records screened, 25 studies (16 RCTs, 7 cohorts, 1 case-control study, 1 pragmatic trial; n = 258,388) were included. The median participant age was 76.3 years (range 70–89.2), and females comprised more than half in 18 studies. Eighteen studies (72%) specifically included patients with Alzheimer disease. The pooled absolute risk of bradycardia was 4.63% (95% CI 1.80–8.55; 16 studies, n = 97,165) and of syncope was 2.31% (95% CI 1.18–3.77; 16 studies, n = 134,162). ChEI use was associated with a statistically significant increase in the risk of bradycardia (RR 1.23 [95% CI 1.14–1.33]; 6 studies, n = 97,396) and syncope (RR 1.40 [95% CI 1.20–1.64]; 9 studies, n = 85,169). Conclusions: ChEI treatment in ADRD is associated with an elevated risk of bradycardia and syncope. Clinicians should weigh these risks against therapeutic benefits when managing patients with ADRD.

Fields of Study & Subjects

Cholinesterase and Neurodegenerative Diseases Dementia and Cognitive Impairment Research Pharmaceutical Practices and Patient Outcomes

Publication details

Journal / source
JAPhA Pharmacotherapy
Volume
3
Issue
2
Pages
100028–100028
Publication date
18 January 2026
Language
EN